Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Detroit, MI

July 28, 2002Macomb County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 1:20 PM EDT for Macomb County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 1:20 PM EDT (17:20 UTC)
Expired
Jul 28, 2002, 2:00 PM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Macomb County, MI

The radar

The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:42 PM EDTHail 1.75Romeo, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS53 KDTX 281720
SVRDTX
MIC099-281800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
119 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOMB COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 200 PM EDT

* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ROMEO...OR 10 MILES NORTH
  OF ROCHESTER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROMEO AT 130 PM EDT
  ARMADA AT 140 PM EDT
  RICHMOND...MEMPHIS AT 155 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4290 8307 4276 8310 4275 8273 4291 8276

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:20 AM EDT, 3 hours earlier.

Area forecast discussion, Jul 28, 10:20 AM EDT, 3 hours before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 AM EDT SUN JUL 28 2002

THUNDERSTORMS DEVELOPING THIS MORNING ACROSS NORTHERN INDIANA...
NORTHWESTERN OHIO AND INTO LAKE ERIE. THIS IS A REGION OF HIGH
THETA-E AIR...AND ALSO MOST LIKELY WHERE THE OUTFLOW BOUNDARY FROM
LAST NIGHTS CONVECTION HAS SET UP (NO REAL INDICATION IN THE SURFACE
OBS...BUT VISIBLE IMAGE DID INDICATE SOME BOUNDARY HERE).  APPEARS
TO BE AN ADDITIONAL BOUNDARY ACROSS NORTHERN LOWER AND INTO CENTRAL
LOWER. GAYLORD...HTL...AND MT PLEASANT ALL HAVE THE WEST
WIND...WHILE WINDS ARE ALMOST SOUTHERLY TO THE EAST. VISIBLE IMAGE
ALSO PICKS UP ON THIS BOUNDARY TOO.  OTHER WEAK FORCING FEATURES ARE
INDICATED ON THE RUC AND MESO ETA AS THERE WILL BE A WEAK 50H
SHORTWAVE MOVING ACROSS LOWER MICHIGAN.

12Z DTX SOUNDING STILL HAS DECENT WIND FLOW WITH 50 KTS AT 500 MB.
ALSO WITH UPPER 80S AND 70 TO 75 DEW POINTS THERE IS NO CAP AND
CAPES REACH 2500 TO 3500 J/KG. EXPECT TCU...SHOWERS AND
THUNDERSTORMS TO DEVELOP AROUND THESE WEAK FORCING FEATURES THROUGH
THE AFTERNOON. WILL STILL CARRY A SLIGHT CHANCE OF SEVERE STORMS
GIVEN THE HIGH CAPES AND STRONG WIND FIELD. HOWEVER...EXPECT THE
SEVERE CHANCES COULD DIMINISH AFTER THIS EVENING FOR THE OVERNIGHT
HOURS AS THE WIND FIELD WEAKENS SLIGHTLY...AND ANY EXPECT MCS TO OUR
WEST SHOULD NOT MOVE IN UNTIL MONDAY MORNING AT THE EARLIEST.

WITH ALL OF THE EXPECTED CU TO DEVELOP...AND THEN SCATTERED SHOWERS
AND STORMS...TEMPS WILL BE HELD IN CHECK. WILL LOWER TEMPS JUST A
BIT...MORE LIKE NEAR 90 INSTEAD OF THE LOWER 90S. WITH THE LOWER
TEMPS...A HEAT ADVISORY WILL NOT BE NEEDED.

.DTX...NONE.

RBP

In the hours before

Special weather statement, Jul 28, 11:12 AM EDT, 2 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290400-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1112 AM EDT SUN JUL 28 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS DURING THE
AFTERNOON AND EVENING OVER ALL OF SOUTHEAST MICHIGAN...BUT MAINLY
SOUTH OF HIGHWAY M 59. DAMAGING WIND WILL BE THE MAIN CONCERN...
WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS UP TO 60 MPH.

DISCUSSION...
A MOIST AND UNSTABLE AIR MASS WILL RESIDE OVER SOUTHEAST MICHIGAN
THIS AFTERNOON AND TONIGHT.  THERE ARE ALSO WEAK SURFACE BOUNDARIES
ACROSS PORTION OF THE SOUTHERN GREAT LAKES REGION. THESE FEATURES
WILL COMBINE TO GENERATE THUNDERSTORMS ACROSS SOUTHEAST LOWER
MICHIGAN. THE STORMS WILL DEVELOP JUST ABOUT ANY TIME THIS AFTERNOON
AND EVENING ACROSS SOUTHEAST LOWER MICHIGAN. THERE IS A SLIGHT
CHANCE THAT THESE THUNDERSTORMS COULD BECOME SEVERE...BUT ANY SEVERE
STORM NORTH OF M 59 SHOULD BE ISOLATED.

THE THUNDERSTORMS WILL MOVE EAST AROUND 35 MPH. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HAIL UP TO A
HALF INCH IN DIAMETER...AND BRIEF HEAVY RAINFALL.

A CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT THE THREAT
OF SEVERE WEATHER WILL END WITH THE LOSS OF DAYTIME HEATING THIS
EVENING.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE THIS AFTERNOON AND EVENING.

OUTLOOK FOR MONDAY AND TUESDAY...
THE BEST CHANCE OF SEVERE STORMS WILL BE DURING MONDAY AFTERNOON.
DAMAGING WINDS WILL AGAIN BE THE MAIN HAZARD. NO HAZARDOUS WEATHER
IS EXPECTED ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR
THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:42 PM EDTSpecial Marine WarningDTX63 min
Jul 28, 12:27 AM EDTSevere Thunderstorm WarningDTXLenawee63 min
Jul 28, 12:37 AM EDTSevere Thunderstorm WarningDTXWashtenaw38 min
Jul 28, 2:25 AM EDTSpecial Marine WarningDTX65 min
Jul 28, 4:58 AM EDTSpecial Marine WarningDTX47 min
Jul 28, 5:31 AM EDTSevere Thunderstorm WarningDTXHuron44 min
Jul 28, 5:44 AM EDTSpecial Marine WarningDTX61 min
Jul 28, 1:08 PM EDTSevere Thunderstorm WarningDTXLapeer52 min
Jul 28, 1:09 PM EDTSevere Thunderstorm WarningDTXLenawee51 min
Jul 28, 1:36 PM EDTSpecial Marine WarningDTX69 min
Jul 28, 1:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair45 min
Jul 28, 1:53 PM EDTTornado WarningDTXMacomb, Saint Clair37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.